MAUDE Adverse Event Report: TENON MEDICAL, INC. CATAMARAN; SIJ FIXATION DEVICE

TENON MEDICAL, INC. CATAMARAN; SIJ FIXATION DEVICE
Model Number 40295-04
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 04/12/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
During a sij fixation procedure using the catamaran device on (b)(6) 2022, it was reported that the anterior sacral wall fractured at some point during surgery.The female patient had a previous sacral fixation on the contralateral side.The patient's l5 vertebral body was fused to the sacrum (transitional anatomy).The proper protocol was used to position and align the patient.The sacrum presented with an extreme angle and overall, a somewhat semi- dysmorphic anatomy.Using 2d fluoroscopy, the guidewire was eventually placed in a desired entry point, trajectory, and depth.The surgeons used ancillary instruments to determine the gap distal to the drill sleeve and the ilium and it was noted to be a steep angle.Drilling to create the pilot channels in the sij was performed, and the implant was placed into the drilled channels.After implant seating, the sacral and ilium pontoons were 1 cm and 2.5 cm proud, respectively, therefore, the implant was positioned further into the sij and bony structure.Final positioning images were taken and during x-ray imaging a sacral insufficiency fracture was observed on the anterior cortex inferior to the sacral pontoon.The surgeons concluded the potential cause of the fracture was due to the implant being placed too dorsal in the joint and the weak cortical wall of the sacrum (which is normal) combined with the proximity of the sacral pontoon, causing a "tenting" of the cortical bone.Both attending surgeons agreed the implant purchased enough of the joint to provide healing and fusion, however, the likelihood of a pseudoarthrosis may be higher than normal.The patient was kept in the hospital for a few days and was placed on a regimen of non-weight bearing on the side of the operation using a wheelchair for six weeks.In a follow up conversation with the doctor on june 16, 2022, it was reported that the procedure also resulted in a hematoma of the gluteus muscle.The patient was seen 6-weeks post-op and presented with no additional sequelae.A 3-month follow up is scheduled.
 
Event or Problem Description
On june 1, 2022, quality was notified of an event that occurred on (b)(6) 2022.Following implantation of the device, imaging revealed that the sacrum had a sacral insufficiency fracture on its anterior cortex.
 
Additional Manufacturer Narrative
During a sij fixation procedure using the catamaran device on (b)(6) 2022, it was reported that the anterior sacral wall fractured at some point during surgery.The female patient had a previous sacral fixation on the contralateral side.The patient's l5 vertebral body was fused to the sacrum (transitional anatomy).The proper protocol was used to position and align the patient.The sacrum presented with an extreme angle and overall, a somewhat semi- dysmorphic anatomy.Using 2d fluoroscopy, the guidewire was eventually placed in a desired entry point, trajectory, and depth.The surgeons used ancillary instruments to determine the gap distal to the drill sleeve and the ilium and it was noted to be a steep angle.Drilling to create the pilot channels in the sij was performed, and the implant was placed into the drilled channels.After implant seating, the sacral and ilium pontoons were 1cm and 2.5cm proud, respectively, therefore, the implant was positioned further into the sij and bony structure.Final positioning images were taken and during x-ray imaging a sacral insufficiency fracture was observed on the anterior cortex inferior to the sacral pontoon.The surgeons concluded the potential cause of the fracture was due to the implant being placed too dorsal in the joint and the weak cortical wall of the sacrum (which is normal) combined with the proximity of the sacral pontoon, causing a "tenting" of the cortical bone.Both attending surgeons agreed the implant purchased enough of the joint to provide healing and fusion, however, the likelihood of a pseudoarthrosis may be higher than normal.The patient was kept in the hospital for a few days and was placed on a regimen of non-weight bearing on the side of the operation using a wheelchair for six weeks.In a follow up conversation with the doctor on (b)(6) 2022, it was reported that the procedure also resulted in a hematoma of the gluteus muscle.The patient was seen 6-weeks post-op and presented with no additional sequelae.A 3-month follow up is scheduled.Update august 29, 2022 (3 month post-procedure follow up): the patient was seen on (b)(6) 2022 (3 months post-op) and the doctor reported that the fracture of the inner cortex seen intraoperatively appears to be healed.Additionally, there is no gluteus muscle atrophy on physical exam or radiologically.There is some expansion of the sacral catamaran through the cortex partially but there appears to be no lucency around the device on either side.There is some bone fusion as well.Si joint pain on the right side has improved.Pseudo-radiculopathy in the l5 distribution on the right has worsened and sitting intolerance on the right side is unchanged.Patient reports continued bilateral joint pain (patient has had two previous failed left si joint fusion procedures with other si joint fixation products).Based upon review of the reported incident and images, the discussion held with the doctor on (b)(6) 2022, and review of the surgical technique manual (stm), the investigation determined that the likely causes of the reported incident were a result of a too ventral entry point and further seating of the implant after initial positioning.The stm has been updated to further clarify instructions for implant placement.
 
Event or Problem Description

Brand Name
CATAMARAN
Common Device Name
SIJ FIXATION DEVICE
Manufacturer (Section D)
TENON MEDICAL, INC.
104 cooper court
los gatos CA 95032
Manufacturer Contact
carolyn raisner
104 cooper court
los gatos, CA 95032
4154168023
MDR Report Key15007395
Report Number3015425107-2022-00001
Device Sequence Number2316326
Product Code OUR
UDI-Device Identifier00850033676013
UDI-Public00850033676013
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K180818
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number40295-04
Device Catalogue Number40295-04
Device Lot Number211213
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/01/2022
Supplement Date Received by Manufacturer06/01/2022
Initial Report FDA Received Date07/13/2022
Supplement Report FDA Received Date08/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/13/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexFemale